Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 21, 2021Hendricks County, Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 21, 2021, 3:37 AM EDT for Hendricks County, Howard County, Tipton County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 3:37 AM EDT (07:37 UTC)
Expired
Jun 21, 2021, 4:15 AM EDT
In force
38 min
Issued by
NWS Indianapolis, IN

Counties Hendricks County, IN, Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 67 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1351 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
421 m²/s²
Significant tornado parameter
0.9
Supercell composite
13.7

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS83 KIND 210737
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
337 AM EDT Mon Jun 21 2021

INZ030-031-037>040-045>047-210815-
Howard-Clinton-Tipton-Putnam-Hendricks-Madison-Boone-Hamilton-Marion-
337 AM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON...
SOUTHEASTERN CLINTON...HOWARD...NORTHERN HENDRICKS...NORTHWESTERN
MARION...EASTERN BOONE...NORTHWESTERN HAMILTON...TIPTON AND EAST
CENTRAL PUTNAM COUNTIES...

At 335 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Bunker Hill to 8
miles southwest of Kokomo to 10 miles west of Georgetown to 8 miles
northeast of Greencastle. Movement was northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Indianapolis, Kokomo, Carmel, Noblesville, Brownsburg, Zionsville,
Greencastle, Danville, Elwood, Tipton, Windfall, Westfield, Cicero,
Pittsboro, Whitestown, Sheridan, Greentown, Arcadia, Clermont and
Kirklin.

This includes the following highways...
 Interstate 65 between mile markers 123 and 137.
 Interstate 74 between mile markers 55 and 71.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4056 8586 4038 8586 4038 8573 4033 8574
      3983 8629 3962 8690 4007 8641 4033 8637
      4056 8608 4057 8587
TIME...MOT...LOC 0735Z 242DEG 45KT 4057 8602 4038 8625 4012 8629 3973
8672

$$

MK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 21, 3:17 AM EDT, 20 minutes earlier.

Area forecast discussion, Jun 21, 3:17 AM EDT, 20 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
317 AM EDT Mon Jun 21 2021

.Short Term...(Today through Tuesday)
Issued at 231 AM EDT Mon Jun 21 2021

The convective allowing models are consistent in weakening and
breaking up the potent central Illinois convection as it reaches
west central Indiana after 07z this morning. That said, deep layer
bulk shear increasing to around 40 knots, mixed layer CAPEs 1000 to
2000 J/kg and approaching cold front and sharp upper trough support
the convection holding together a bit more than the CAMs suggest and
therefore keeping high PoPs in. Best combo of shear, instability and
forcing is in good alignment with the SPC Day1 Slight Risk over
areas north of and parallel to Interstate 70. Curved hodographs
support a brief window before daybreak for isolated tornadoes,
otherwise damaging winds main severe threat.

Due to saturated grounds and precipitable water 1.75 to 2 inches,
there will be a concern for localized flooding, especially over
south central sections that saw so much rain Friday night.

BY 12z, best coverage should be over areas south of Interstate 70 as
the cold front should be moving into that area and will be south of
the forecast area by 18z. Instability will be waning as well, so
threat of severe weather will be next to nil after 12z. Will keep
PoPs going through the afternoon and evening though with the trough
yet to move through. by 06z Tuesday, the front should be through and
much drier and cooler air will be ushered in for Tuesday.

With plenty of convective related clouds around, and the front
moving through early, temperatures will likely only reach the 70s
this afternoon, except for perhaps mid day highs around 80 south of
Bloomington.

Very dry column Tuesday combined with subsidence from surface high
pressure over the Ohio Valley will result in sunny skies and well
below normal temperatures. Based on low level thermals, afternoon
highs will only reach the lower to middle 70s and with dew points
only in the middle 40s, it will be similar to a typical mid May or
late September day.

&&

.Long Term...(Tuesday night through Sunday)
Issued at 315 AM EDT Mon Jun 21 2021

Quite cool and crisp conditions will start the period, as surface
high pressure over the Mid-West brings another mostly clear and calm
overnight with readings dropping to the low-mid 50s across central
Indiana early Wednesday.  A small embedded wave within the mid-level
cyclonic flow may spread scattered clouds across the region Tuesday
night-Wednesday, but the antecedent very dry column will prevent
any measurable rain.  Otherwise, following few changes in latest
guidance, a slow-paced return to typical early summer will follow
Wednesday and Thursday...with increasing southerly breezes bringing
dewpoints back into the upper 60s.

Chances of showers and at least a few thunderstorms will then follow
in the Thursday night to Sunday timeframe...as the upper trough
approaching the Mid-West is locked in place from the central Plains
to the western Great Lakes courtesy an amplifying ridge over the NW
US / SW Canada.  The associated stationary front to our west will
allow deep Gulf moisture to advect over Indiana, will PWATs
occasionally surpassing 2.00", especially south of I-70. Uncertainty
is introduced by potential surface cyclogenesis along the boundary
in the Friday-Saturday period...which would likely increase forcing
over much of the region...and perhaps even pull the front eastward
towards Ohio by the end of the weekend, as several ensembles
suggest. Nonetheless given low confidence in this feature, kept
at least chance POPs through Sunday.

Despite the humid summery feel, temperatures should be no higher
than normal values through the late week/weekend, as the more-
amplified upper levels prevent much of the southwestern ridge from
building into Indiana...and considerable cloudiness/rains keep
readings moderated.

&&

.Aviation...(06Z TAF Issuance)
Issued at 1138 PM EDT Sun Jun 20 2021

IMPACTS:

- Organized convection could move in from the northwest early in the
  period and persist through the remainder of the night.
- Additional showers with possible thunder, mainly south, on Monday
- Gusts over 20kt for much of the period
- MVFR ceilings Monday morning

DISCUSSION: Organized convection may move in early in the period.
Uncertainty exists on how far east it gets before it weakens. Given
this uncertainty, just went with a VCTS mention and VFR conditions
in rain. If convection is stronger, IFR or worse conditions in
thunderstorms would be possible.

Near low level wind shear conditions will be around for the first
few hours of the TAF period as a low level jet moves through.

MVFR ceilings will move in for a period during Monday morning.

Additional convection is possible at the southern sites Monday
afternoon, but odds are too low to put in TAF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...MK
Long Term...AGM
Aviation...50
Hazardous weather outlook, Jun 20, 9:57 PM EDT, 5 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
957 PM EDT Sun Jun 20 2021

INZ021-028>031-035>049-051>057-060>065-220200-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, and Greensburg
957 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

An isolated thunderstorm with gusty winds and small hail is possible
until around midnight. A better threat for organized thunderstorms
will begin moving into the area from the northwest after about 2 AM.

A few strong to severe storms will be possible, mainly near and
north of Interstate 70. Damaging winds will be the main severe
threat, although, large hail and an isolated tornado are also
possible. Frequent cloud to ground lightning, brief heavy rain and
localized flooding are also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible during the day Monday, as well as towards
the end of the week, from Thursday through Saturday. Monday and
Monday night as well as late next week and weekend. Severe storms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out overnight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ067>072-220200-
Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
Including the cities of Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, Brownstown, and North Vernon
957 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Thunderstorm chances will increase overnight. A few strong storms
with gusty winds and hail are possible. Lightning and locally heavy
rain are possible with any thunderstorm.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible during the day Monday, as well as towards
the end of the week, from Thursday through Saturday. Monday and
Monday night as well as late next week and weekend. Severe storms are
not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 21, 3:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
337 AM EDT Mon Jun 21 2021

INZ030-031-037>040-045>047-210815-
Howard-Clinton-Tipton-Putnam-Hendricks-Madison-Boone-Hamilton-Marion-
337 AM EDT Mon Jun 21 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MADISON...
SOUTHEASTERN CLINTON...HOWARD...NORTHERN HENDRICKS...NORTHWESTERN
MARION...EASTERN BOONE...NORTHWESTERN HAMILTON...TIPTON AND EAST
CENTRAL PUTNAM COUNTIES...

At 335 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Bunker Hill to 8
miles southwest of Kokomo to 10 miles west of Georgetown to 8 miles
northeast of Greencastle. Movement was northeast at 50 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Indianapolis, Kokomo, Carmel, Noblesville, Brownsburg, Zionsville,
Greencastle, Danville, Elwood, Tipton, Windfall, Westfield, Cicero,
Pittsboro, Whitestown, Sheridan, Greentown, Arcadia, Clermont and
Kirklin.

This includes the following highways...
 Interstate 65 between mile markers 123 and 137.
 Interstate 74 between mile markers 55 and 71.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4056 8586 4038 8586 4038 8573 4033 8574
      3983 8629 3962 8690 4007 8641 4033 8637
      4056 8608 4057 8587
TIME...MOT...LOC 0735Z 242DEG 45KT 4057 8602 4038 8625 4012 8629 3973
8672

MK

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:19 PM EDTSpecial Weather StatementINDMadison26 min
Jun 21, 10:58 AM EDTRiver Flood WarningINDLawrence, Martin6 days
Jun 21, 10:58 AM EDTRiver Flood WarningINDLawrence, Martin6 days

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.